Tornadoes · United States · Tennessee · 2017
EF0 tornado, Olivehill, Tennessee, August 31, 2017
This EF0 tornado ran 0.8 miles across Hardin County on August 31, 2017, touching down at 4:37 PM CDT and reaching 70 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- August 31, 2017
- Touchdown
- 4:37 PM CDT (21:37 UTC)
- Lifted
- 4:38 PM CDT (21:38 UTC)
- On the ground
- 1 minutes
- Path length
- 0.8 miles (1.2 km)
- Path width
- 70 yards (64 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Hardin County
- Touchdown point
- 35.267, -88.032
- Lift-off point
- 35.276, -88.040
- Record number
- 1708311537-01
What the Weather Service recorded
The remnants of Harvey tracked across the Mid-South with heavy rain and gusty winds. There were several reports of flash flooding and a few tornadoes.
A weak tornado touched down near Olive Hill damaging carports, sheds and trees. Peak winds estimated at 75 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:57 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the tornado touched down at Aug 31, 2:50 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 31, 2:50 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
250 PM CDT Thu Aug 31 2017
.DISCUSSION...
Bands from Harvey are impacting much of the Mid-South at this time
and will continue to do so tonight into Friday. Threat for spin
up tornadoes seems to have shifted more east in the last hour.
Northeast Mississippi and areas of West Tennessee near the
Tennessee River will continue to see the threat into the early
evening hours as the center of Harvey tracks northeastward through
Northwest Mississippi. May be able to trim the Tornado Watch but
will wait another hour to make sure.
Heavy bands of rain will produce rainfall rates up to 2-2.5 inches
an hour. By the time it starts winding down, expect a wide swath
of 4-8 inches across a good portion of the Mid-South with isolated
higher amounts.
After Harvey moves out late Friday, surface high pressure will
build into the Mid-South. Although the region, will remain in a
broad upper trof. Some models show some shower development across
portions of East Arkansas Friday Night into Saturday morning due
to a shortwave, but for now have left the forecast dry. Expect
pleasant conditions for the weekend with highs in the mid 70s to
mid 80s.
Another cold front will move into the Mid-South Tuesday into
Wednesday and will bring another chance for showers and
thunderstorms to the Mid-South. The latest ECMWF keeps chances for
showers and thunderstorms into Thursday as a SFC low develops
along the front. The GFS however clears the front. For now, will
carry POPS across portions of the eastern areas of the Mid-South.
KRM
&&
.AVIATION...
The remnants of Harvey are expected to gradually track NE across
North Mississippi this afternoon into tonight, exiting into Middle
early Friday. Expect widespread MVFR conds with occasional IFR
conditions in the heavier SHRAS and TSRAS. TSRA threat will
diminish this evening. Gusty winds at KJBR, KMEM, KMKL anticipated
to be NE/N through much of the period. KTUP will gradually veer
from SE through west to NW by later tonight.
SJM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Friday morning for Clay-Craighead-
Crittenden-Cross-Greene-Lawrence-Lee AR-Phillips-Poinsett-
Randolph-St. Francis.
Wind Advisory until 1 AM CDT Friday for Clay-Craighead-
Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
Phillips-Poinsett-Randolph-St. Francis.
Flash Flood Watch through Friday evening for Mississippi.
MO...Flash Flood Watch through Friday morning for Dunklin.
Wind Advisory until 1 AM CDT Friday for Dunklin-Pemiscot.
Flash Flood Watch through Friday evening for Pemiscot.
MS...Flash Flood Watch through Friday morning for Alcorn-Benton MS-
Coahoma-DeSoto-Lafayette-Marshall-Panola-Quitman-
Tallahatchie-Tate-Tippah-Tunica-Union-Yalobusha.
Wind Advisory until 1 AM CDT Friday for Calhoun-Coahoma-DeSoto-
Lafayette-Marshall-Panola-Quitman-Tallahatchie-Tate-Tunica-
Yalobusha.
Wind Advisory until 1 PM CDT Friday for Alcorn-Benton MS-
Chickasaw-Itawamba-Lee MS-Monroe-Pontotoc-Prentiss-Tippah-
Tishomingo-Union.
TN...Flash Flood Watch through Friday morning for Fayette-Hardeman-
Shelby.
Wind Advisory until 1 AM CDT Friday for Fayette-Lauderdale-
Shelby-Tipton.
Flash Flood Watch through Friday evening for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Gibson-Hardin-Haywood-
Henderson-Henry-Lake-Lauderdale-Madison-McNairy-Obion-
Tipton-Weakley.
Wind Advisory until 1 PM CDT Friday for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Gibson-Hardeman-Hardin-
Haywood-Henderson-Henry-Lake-Madison-McNairy-Obion-Weakley.
&&Hazardous weather outlook, Aug 31, 3:11 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 311 PM CDT Thu Aug 31 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-012215- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 311 PM CDT Thu Aug 31 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight Rainfall associated with Tropical Depression Harvey will overspread the Midsouth tonight. A flash flood watch has been issued for much of the Mid-South. There is slight and marginal risk for severe storms to the east of the Mississippi River tonight. Damaging winds and a few rain- embedded and fast-moving tornadoes are the main threats. A wind advisory is in effect tonight in association with Harvey. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Heavy rainfall associated with Tropical Depression Harvey may persist across portions of West Tennessee on Friday. A flash flood watch is in effect. A wind advisory is in affect across the eastern counties Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will be likely be needed tonight. KRM
In the hours before
Local storm report, Aug 31, 2:05 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
205 PM CDT THU AUG 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TORNADO 1 N TUPELO 34.28N 88.73W
08/31/2017 LEE MS BROADCAST MEDIA
&&
JEBLocal storm report, Aug 31, 2:16 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
216 PM CDT THU AUG 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM FLASH FLOOD HARRISBURG 35.56N 90.72W
08/31/2017 POINSETT AR PUBLIC
GRIFFIN STREET FLOODED.
&&
SJMLocal storm report, Aug 31, 2:19 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
219 PM CDT THU AUG 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND DMG BOONEVILLE 34.66N 88.57W
08/31/2017 PRENTISS MS PUBLIC
TREES AND POWER LINES DOWN ON MEADOW CREEK ROAD.
&&
SJMLocal storm report, Aug 31, 2:27 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
227 PM CDT THU AUG 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM FLASH FLOOD BLYTHEVILLE 35.93N 89.92W
08/31/2017 MISSISSIPPI AR PUBLIC
SEVERAL STREETS FLOODED IN BLYTHEVILLE.
&&
SJMLocal storm report, Aug 31, 3:40 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
340 PM CDT THU AUG 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM FLASH FLOOD 2 WSW TUNICA 34.68N 90.41W
08/31/2017 TUNICA MS EMERGENCY MNGR
FORESTDALE ROAD CLOSED DUE TO HIGH WATER.
&&
WOODALLLocal storm report, Aug 31, 4:03 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
403 PM CDT THU AUG 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM HEAVY RAIN 2 E HARRISBURG 35.56N 90.69W
08/31/2017 E4.00 INCH POINSETT AR PUBLIC
WATER OVER HIGHWAY 14.
0810 AM HEAVY SLEET 2 E HARRISBURG 35.56N 90.69W
08/31/2017 E4.00 INCH POINSETT AR PUBLIC
WATER OVER HIGHWAY 14.
0814 AM HEAVY RAIN 2 E HARRISBURG 35.56N 90.69W
08/31/2017 E3.00 INCH POINSETT AR PUBLIC
WATER COMING OVER HIGHWAY 14 EAST OF HARRISBURG.
0900 AM FLASH FLOOD HARRISBURG 35.56N 90.72W
08/31/2017 POINSETT AR LAW ENFORCEMENT
SEVERAL ROADS WERE FLOODED IN THE HARRISBURG AREA.
1010 AM FLASH FLOOD BLYTHEVILLE 35.93N 89.92W
08/31/2017 MISSISSIPPI AR PUBLIC
SEVERAL ROADS NEAR BLYTHEVILLE ELEMENTART SCHOOL WERE
FLOODED.
1100 AM FLASH FLOOD BLYTHEVILLE 35.93N 89.92W
08/31/2017 MISSISSIPPI AR PUBLIC
SEVERAL STREETS FLOODED IN BLYTHEVILLE.
1211 PM FLASH FLOOD KENNETT 36.24N 90.05W
08/31/2017 DUNKLIN MO PUBLIC
A DOMINOS RESTAURANT HAD TO BE CLOSED DUE TO FLOODING.
0115 PM FLASH FLOOD HARRISBURG 35.56N 90.72W
08/31/2017 POINSETT AR PUBLIC
GRIFFIN STREET FLOODED.
0115 PM TORNADO 1 N TUPELO 34.28N 88.73W
08/31/2017 LEE MS BROADCAST MEDIA
0139 PM TORNADO 2 W MARIETTA 34.50N 88.51W
08/31/2017 PRENTISS MS LAW ENFORCEMENT
DEBRIS REPORTED AND TREES DAMAGED AT HIGHWAY 366 AND C.R.
5334
0150 PM TSTM WND DMG BOONEVILLE 34.66N 88.57W
08/31/2017 PRENTISS MS PUBLIC
TREES AND POWER LINES DOWN ON MEADOW CREEK ROAD.
0319 PM FLASH FLOOD 2 WSW TUNICA 34.68N 90.41W
08/31/2017 TUNICA MS EMERGENCY MNGR
FORESTDALE ROAD CLOSED DUE TO HIGH WATER.
&&
MRMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 12:00Z
9.6 hours before the tornado, 161 km from the path. August 31, 2017.
- Mixed-layer CAPE
- 198 J/kg
- Mixed-layer CIN
- -36 J/kg
- Surface CAPE
- 162 J/kg
- Mixed-layer LCL
- 462 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
- 0-3 km lapse rate
- 5.2 K/km
Nashville Metro, TN (KBNA), 00:00Z
2.4 hours after it, 161 km from the path. September 1, 2017.
- Mixed-layer CAPE
- 292 J/kg
- Mixed-layer CIN
- -37 J/kg
- Surface CAPE
- 649 J/kg
- Mixed-layer LCL
- 859 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
- 0-3 km lapse rate
- 5.6 K/km
The surface observations
Savannah (SNH), 20 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Columbus AFB radar (KGWX), 155 km away, was scanning. The volume nearest the touchdown began at 21:34 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2017 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are
The other tornadoes of August 31, 2017
15 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 31 | 8:19 AM CDT | EF0 | Phillips, AR | 1.7 | 50 | $15,000 | ||
| August 31 | 11:57 AM CDT | EF0 | Benton, MS | 0.3 | 30 | $25,000 | ||
| August 31 | 1:13 PM CDT | EF0 | Lee, MS | 1.1 | 40 | |||
| August 31 | 1:23 PM CDT | EF1 | Itawamba, MS | 2.5 | 150 | $150,000 | ||
| August 31 | 1:43 PM CDT | EF0 | Prentiss, MS | 0.3 | 30 | $50,000 | ||
| August 31 | 3:07 PM CDT | EF0 | Hardin, TN | 1.3 | 50 | $10,000 | ||
| August 31 | 3:40 PM CDT | EF2 | Pickens, AL | 31.2 | 600 | 6 | ||
| August 31 | 4:19 PM CDT | EF0 | Perry, TN | 0.3 | 50 | $10,000 | ||
| August 31 | 5:11 PM CDT | EF0 | Maury, TN | 3.4 | 75 | $10,000 | ||
| August 31 | 6:57 PM CDT | EF1 | Bibb, AL | 6.5 | 100 | |||
| August 31 | 7:28 PM CDT | EF1 | Bibb, AL | 0.6 | 200 | |||
| August 31 | 7:42 PM CDT | EF0 | Bibb, AL | 0.3 | 35 | |||
| August 31 | 8:58 PM CDT | EF2 | Cullman, AL | 13.6 | 300 | |||
| August 31 | 11:21 PM CDT | EF1 | Davidson, TN | 0.6 | 75 | $25,000 | ||
| August 31 | 11:47 PM CDT | EF0 | Davidson, TN | 0.9 | 50 | $15,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.